South Dakota, 2019

Flash Flood in South Dakota, March 13 to 14, 2019

March 13 to 14, 2019 · NWS FSD · 1 event in 1 county or zone

With intense rainfall rates late on March 13, the runoff as a result of frozen ground along with the impact of ice jamming along smaller creeks and tributaries produced considerable flash flooding. Rainfall of an inch to inch and a half fell in just over 3 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With intense rainfall rates late on March 13, the runoff as a result of frozen ground along with the impact of ice jamming along smaller creeks and tributaries produced considerable flash flooding. Rainfall of an inch to inch and a half fell in just over 3 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 13, 5:20 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Mar 13, 5:20 PM CST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
620 PM CDT Wed Mar 13 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 501 PM CDT Wed Mar 13 2019

Current radar showing dry slot lifting northward, and will see an
overall break in the rainfall through late evening. The reprieve
will be brief however, as the upper level low presently over KS
lifts to the north overnight. With increasing midlevel frontogenesis
to the northwest of the low, will see rain redevelop, focused from
the mid MO River Valley northward through the James River Valley
late tonight into Thursday morning. Additional rainfall within this
band could range from near an inch to an inch and a half, with
locally higher amounts. Colder air begins to wrap in behind the
system by very late tonight, and this will be the impetus for the
rain changing to snow from west to east during the day on Thursday.
Again, this transition is critical for snowfall amounts across the
area, though models are in decent agreement with the changeover
occurring along the I-29 corridor by mid to late morning, then in
areas to the east by mid to late afternoon. With strong midlevel
frontogenesis occurring through the James River Valley in the
morning, if colder temperatures were to come in quicker, snowfall
amounts over that area could be higher. At this point, 2 to 3 inches
looks appropriate for that area - closer to 4 inches over south
central SD. As has been advertised, the bigger impacts may come from
the wind - which in a tightening gradient will increase from west to
east through the morning and afternoon, gusting 50 to 60 mph at
times. This will result in near blizzard conditions where snow is
falling, though in heavy wet snow with temperatures lingering in the
lower to mid 30s, blowing snow should be fairly patchy when snow
diminishes.

As far as headlines, extended the Winter Storm Warning farther to
the east - through the entire James River Valley where snowfall will
be greater and winds will pick up first. While conditions will be
close to near blizzard at times, based on the above reasoning
concerning the "wet snow" and to remain in coordination with
surrounding offices, elected to go with the Winter Storm Warning as
opposed to a Blizzard Warning. This is not diminish the
significance of potential impacts, as it will still be quite nasty
either way. Father to the east, converted the Winter Storm Watch to
a Winter Weather Advisory as snowfall amounts are expected to be an
inch or less from the I-29 eastward. Even so, there will still be
rather significant visibility restrictions at times when snow is
falling over that area. Issued a Wind Advisory for the remaining
counties in our CWA due to the strong winds.

Snow will come to an end by Thursday evening in a fading trowal,
though winds will only slowly come down overnight in a lessening
gradient and diminishing cold air advection. This may result in
lingering patchy blowing snow for the early part of the night.

.LONG TERM...(Friday through Wednesday)
Issued at 501 PM CDT Wed Mar 13 2019

With the current significant weather situation, no changes were made
to the extended period. Remaining in a northwesterly upper level
flow, there will only be subtle warming into the beginning of next
week, with highs staying in the 30s and 40s and lows in the teens
and 20s. It looks to be mainly dry through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 612 PM CDT Wed Mar 13 2019

Poor conditions through the TAF period. Fog and rain across the
area through the evening, then rain will transition to snow from
west to east late tonight into Thursday, with IFR conditions
common. In addition, northwesterly winds will pick up through the
period, gusting 40 to 50 kts by late Thursday morning and
continuing into Thursday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Thursday evening for SDZ038>040-050-052>071.

     Winter Weather Advisory from 10 AM to 7 PM CDT Thursday for
     SDZ040-055-056-061-062-066-067-070-071.

     Winter Storm Warning from 7 AM to 7 PM CDT Thursday for SDZ039-
     054-060-065-068-069.

     Winter Storm Warning from 1 AM to 7 PM CDT Thursday for SDZ053-
     058-059-064.

     Winter Storm Warning until 7 PM CDT Thursday for SDZ038-050-052-
     057-063.

MN...Flood Watch through Thursday evening for MNZ071-072-080-081-089-
     090-097-098.

     Winter Weather Advisory from 10 AM to 7 PM CDT Thursday for
     MNZ071-072-080-089-097-098.

     Wind Advisory from 1 PM to 10 PM CDT Thursday for MNZ081-090.

IA...Flood Watch through Thursday evening for IAZ001>003-012>014-
     020>022-031-032.

     Winter Weather Advisory from 10 AM to 7 PM CDT Thursday for
     IAZ001-012.

     Wind Advisory from 1 PM to 10 PM CDT Thursday for IAZ002-003-013-
     014-020>022-031-032.

NE...Flood Watch through Thursday evening for NEZ013-014.

     Winter Weather Advisory from 10 AM to 7 PM CDT Thursday for
     NEZ013.

     Wind Advisory from 1 PM to 10 PM CDT Thursday for NEZ014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Mar 13, 6:16 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
716 PM CDT Wed Mar 13 2019

SDZ038-050-052-053-057>059-063-064-150030-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
716 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Precipitation will change from rain to snow, with potentially a
brief period of freezing rain in transition. North winds will
increase, reaching 30 to 40 mph by later tonight. When combined
with expected snowfall from one to three inches, this will create
very hazardous, if not impossible travel conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind gusts will reach 55 to 60 mph on Thursday, as snowfall
continues through the morning hours. Periods of visibility of one
half mile or less are likely through the day, especially through
midday. Difficult if not impossible travel conditions are likely.
Total snow accumulations will be from 2 to 4 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-054>056-
060>062-065>071-150030-
Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-
Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
716 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Areas of dense fog and light rain this evening will give way to
more rain which, when combined with melting snow, will result in
ponding of water on roadways and poor drainage areas, as well as
continued rises in areas rivers and streams.

Precipitation should begin to transition over from rain to snow
later tonight higher elevations north of I-90. There may be a
brief period of light wintry mix in transition.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The transition to snow will spread across the remainder of the
area on Thursday morning, as wind increase and gust to 50 to 60
mph at times later morning and through the afternoon. Visibility
of less than a half mile can be expected, with brief periods of
near blizzard conditions, especially while snow is falling. Travel
conditions will be very difficult and highly dangerous at best.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-150030-
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Jackson-Dakota-
716 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and northeast Nebraska.

.DAY ONE...Tonight

Dense fog and drizzle will give way to more rain, and a few
rumbles of thunder through the evening. Additional rainfall up to
a half inch, when combined with melting snow, will result in
continued ponding of water on roadways and poor drainage areas,
as well as rises in areas rivers and streams.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Precipitation will gradually change over to snow by midday or
early afternoon on Thursday. Very strong winds with gusts up to
50 to 60 mph will also develop by this time, and will combine with
precipitation to produce very hazardous conditions. At this time,
an inch or less snowfall is forecast, but if more snow falls than
expected, then a possibility for highly dangerous conditions
exists with very low visibility at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 13, 6:27 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLOOD            5 S CENTERVILLE         43.05N 96.96W
03/13/2019                   CLAY               SD   TRAINED SPOTTER

            RIVER GAGE OBSERVER REPORTED WATER COVERING
            ROADWAYS AT THE INTERSECTION OF 302ND ST AND
            HWY 19 AND THE INTERSECTION OF HWYS 46 AND
            19.

&&
Local storm report, Mar 13, 8:53 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             3 ESE SIOUX FALLS       43.53N 96.68W
03/13/2019  E0.70 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&
Local storm report, Mar 13, 9:24 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1024 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HEAVY RAIN       DE SMET                 44.39N 97.55W
03/13/2019  M1.90 INCH       KINGSBURY          SD   CO-OP OBSERVER

            TOTAL FROM 9 AM TO 8 PM.

&&
Local storm report, Mar 13, 9:53 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     FLOOD            STORDEN                 44.04N 95.32W
03/13/2019                   COTTONWOOD         MN   PUBLIC

            SOME STREET FLOODING THIS EVENING. REPORT
            VIA SOCIAL MEDIA.

&&

The radar

The Sioux Falls radar (KFSD), 116 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bon Homme

When
March 13, 11:25 PM CST to March 14, 2:00 AM CST
Where
Bon Homme County, 7.46 mi NE of Avon to 8.11 mi NE of Avon
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.087, -97.982

Flood waters flowed over the intersection of SD State Highway 46 and 37.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 828982.